Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Amarillo, TX

August 16, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 16, 2002, 6:48 AM CDT for Beaver County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 6:48 AM CDT (11:48 UTC)
Expired
Aug 16, 2002, 9:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3420 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3420 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 161148
FFWAMA
OKC007-161445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
648 AM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BEAVER COUNTY IN THE OKLAHOMA PANHANDLE   
  THIS INCLUDES THE CITIES OF BEAVER AND FORGAN.

* UNTIL 945 AM CDT

* AT 642 AM CDT...FLASH FLOODING WAS REPORTED 5 MILES NORTH AND 3    
  MILES WEST OF BEAVER. THE THUNDERSTORM PRODUCING THE HEAVY RAIN IS 
  MOVING NORTHEAST AT 20 MPH.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3698 10080 3664 10049 3668 10001 3699 10002

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:31 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 16, 3:31 AM CDT, 3 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
331 AM CDT FRI AUG 16 2002

HAVE NOT SEEN MCS DEVELOP AS PER THE SHORT TERM MODELS EARLY THIS
MORNING ACROSS THE NORTHEAST TEXAS PANHANDLE. CAP MUST BE JUST
STRONG ENOUGH FOR DYNAMICS TO OVERCOME. MID LEVEL DEBRIS CLOUDS
SHOULD DISSIPATE THIS MORNING...LEAVING A MOSTLY SUNNY SKY.
TEMPERATURES TODAY SHOULD BE JUST AS WARM AS YESTERDAY IF NOT A
LITTLE WARMER. SOUTH WINDS WILL INCREASE AGAIN AHEAD OF SHARPENING
LEE-TROUGH.

NEXT STRONG UPSTREAM SHORT WAVE IS DIGGING SOUTHEAST THROUGH
NORTHEAST WASHINGTON. SOME DARKENING IS NOTED ON THE WATER VAPOR
LOOP ON THE SOUTHWEST SIDE OF THIS SYSTEM...SO WOULD EXPECT SOME
SOUTHEAST MOVEMENT TO THE WAVE. THIS SHORT WAVE IS EXPECTED TO DRIVE
ANOTHER COLD FRONT SOUTH INTO THE PANHANDLES SATURDAY. CURRENT
FORECAST ALREADY LINES UP WITH THIS SCENARIO.  WE DID SPREAD 20
POPS BACK INTO CIMARRON COUNTY ON SATURDAY NIGHT AS MOIST UPSLOPE
FLOW RETURNS TO THIS AREA.  OUTSIDE OF THAT...WE DID NOT CHANCE THE
POP STRUCTURE SATURDAY OR SATURDAY NIGHT.

ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN HIGH PLAINS EARLY NEXT
WEEK.  ANOTHER COLD FRONT IS ALSO EXPECTED TO MOVE INTO THE AREA BY
MONDAY. WE DID TWEAK TEMPERATURES DOWN IN THE NORTH A LITTLE...BUT
DID NOT ADD ANY POPS AT THIS TIME.

THE REST OF THE FORECAST LOOKS ON TRACK.  UPPER HIGH WILL BECOME
MORE DOMINATE ACROSS THE SOUTHERN HIGH PLAINS AS WE MOVE THROUGH
NEXT WEEK...SO WARM AND DRY LOOKS GOOD.

THANK YOU FOR THE COORDINATION DDC.

A FEW NUMBERS TO PONDER:

AMARILLO    95 68 87 65 /  00 00 00 20
BEAVER      99 71 84 65 /  00 00 00 20
BOISE CITY  95 64 82 62 /  00 00 00 20
BORGER      97 69 85 65 /  00 00 00 20
BOYS RANCH  99 68 85 65 /  00 00 00 20
CANYON      95 68 87 66 /  00 00 00 20
CLARENDON   96 72 94 66 /  00 00 20 20
DALHART     97 65 84 62 /  00 00 00 20
GUYMON      100 67 83 64 /  00 00 00 20
HEREFORD    97 69 88 66 /  00 00 00 20
LIPSCOMB    99 70 86 65 /  00 00 00 20
PAMPA       97 70 88 65 /  00 00 00 20
SHAMROCK    97 72 96 66 /  00 00 20 20
WELLINGTON  96 73 96 69 /  00 00 20 20

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:28 AM CDTFlash Flood WarningAMABeaver3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.